Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS New Orleans, LA

September 27, 2018Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 27, 2018, 3:26 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2018, 3:26 PM CDT (20:26 UTC)
Expired
Sep 27, 2018, 4:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS54 KLIX 272026
SVRLIX
LAC103-105-117-272100-
/O.NEW.KLIX.SV.W.0101.180927T2026Z-180927T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
326 PM CDT THU SEP 27 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  East central Tangipahoa Parish in southeastern Louisiana...
  Southwestern Washington Parish in southeastern Louisiana...

* Until 400 PM CDT.

* At 326 PM CDT, a severe thunderstorm was located near Robert, or 9
  miles northeast of Hammond, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hammond, Folsom, Enon and Robert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 9038 3065 9045 3079 9011 3054 9000
TIME...MOT...LOC 2026Z 250DEG 18KT 3059 9033 

HAIL...0.88IN
WIND...60MPH
 
$$

KLG
1 follow-up statement
950 
WWUS54 KLIX 272044
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
344 PM CDT THU SEP 27 2018

LAC103-105-117-272100-
/O.CON.KLIX.SV.W.0101.000000T0000Z-180927T2100Z/
St. Tammany LA-Tangipahoa LA-Washington LA-
344 PM CDT THU SEP 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN ST. TAMMANY...EAST CENTRAL TANGIPAHOA AND
SOUTHWESTERN WASHINGTON PARISHES...

At 343 PM CDT, a severe thunderstorm was located over Folsom, or 12
miles northwest of Covington, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Folsom and Enon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3049 9027 3069 9035 3079 9011 3054 9000
TIME...MOT...LOC 2043Z 250DEG 18KT 3062 9023 

HAIL...0.75IN
WIND...60MPH
 
$$

KLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:10 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 27, 1:10 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
110 PM CDT Thu Sep 27 2018

.UPDATE...
Updated for 18z aviation discussion.

&&

.AVIATION...
KBTR should continue to have MVFR category CIGS through much of the
afternoon, otherwise, most of the other TAF airports should have
prevailing VFR through the evening with the exception being during
SHRA/TSRA. Have either TEMPO TS or VCTS for most of the TAF
airports to a few hours during the afternoon and some VCTS
continuing into this evening for some locations. Later tonight
into Friday morning, another round of MVFR to IFR conditions,
mainly due to low CIGS, are expected with the lowest conditions
expected at KMCB and KBTR. Scattered mainly late morning and
afternoon SHRA/TSRA are expected on Friday. 22/TD

&&

.PREV DISCUSSION... /issued 814 AM CDT Thu Sep 27 2018/

SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the overall atmospheric profile
is moist. There is a small temperature inversion at the surface
that will likely dissipate as atmospheric mixing occurs throughout
the day. The CAPE is lower than average for this time of year (497
J/kg in the mixed layer), and the CIN is average for this time of
year (-47 J/kg in the mixed layer). This combination will likely
lead to scattered showers throughout the day due to the presence
of some convection. The vertical atmospheric profile is uniform
with height. At the surface, the winds are northerly and light
(5-10 knots). At the lower, middle, and upper levels, the winds
are westerly and strong (25 knots in the jet stream). MSW

PREV DISCUSSION... /issued 344 AM CDT Thu Sep 27 2018/

SHORT TERM...A vigorous upper level trough combined with a slow
moving frontal boundary will serve as the main features driving
the forecast today. Conditions look favorable for an axis of
repetitive showers and thunderstorms to develop along the frontal
boundary this afternoon. The boundary should generally extend
from around Houma through the New Orleans metro area and into
coastal Mississippi. Precipitable water values will remain above 2
inches, so the potential for some higher rainfall amounts will
exist where heavier storms pass over the same area. Due to the
extensive cloud cover and increased convective activity expected
today, temperatures will remain near to slightly below average in
the low to mid 80s.

Tonight will see the frontal boundary gradually wash out along the
Louisiana and Mississippi coast. Some shower and thunderstorm
activity should persist into the early evening hours over inland
areas, but by late evening any shower activity should be confined
to the coast and offshore waters closer to the frontal boundary.
Some weak dry and cold air advection should also take place across
Southwest Mississippi and the areas north of I-12 in Louisiana
resulting in cooler temperatures in the middle to upper 60s.
Dewpoints will remain in the 60s, and there could be a few areas
of fog that develop late tonight over parts of the Northshore,
Baton Rouge metro, and Southwest Mississippi.

Tomorrow will see the weak frontal boundary remain stalled along
the Mississippi and Louisiana coast. Upper level forcing will
decrease as the upper level trough axis shifts toward the eastern
seaboard, and precipitable water values should drop to around 1.8
inches as some drier mid- level air advects in from the north.
However, the boundary should still serve as a focus for scattered
shower and thunderstorm activity mainly across the southern two
thirds of the CWA. Only areas across southwest Mississippi should
see lower POP of around 20 percent due to a stronger mid-level
inversion.

Tomorrow night will much like tonight with any lingering inland
showers and thunderstorms dissipating in the early evening, and
the focus of shower and thunderstorm activity remaining more along
the coast and over the offshore waters. Temperatures should once
again cool into the 60s north of I-12, and some areas of fog could
develop late in the night.

Saturday into Saturday night will see a deepening upper level low
over Texas begin to force the weak frontal boundary along the
coast back inland. Increasing precipitable water values and
positive vorticity advection into the region will both allow for
increased convective chances to return to the area. A POP of 30 to
60 percent in the forecast on Saturday, and expect to see
lingering isolated to scattered showers persist through Saturday
night as forcing aloft increases. Temperatures should be fairly
close to average for this time of year with highs in the middle to
upper 80s and lows in the upper 60s and 70s.

LONG TERM...

Warm-frontal processes will continue on Sunday as the upper level
trough over Texas continues to strengthen. Precipitable water
values will once again climb above 2 inches, and decent omega
values aloft will support another round of scattered to numerous
showers and thunderstorms from late morning through the early
evening hours. Although the precipitable water values will be
high, increased storm motions on Sunday should limit the heavy
rainfall threat. There may be a few pockets of heavier rains that
occur, but it should not be as widespread as expected today.
Temperatures should be near to slightly above average in the
middle to upper 80s. Sunday night should see the highest rain
chances occur in the evening hours for areas north of the I-10
corridor as the warm front will be closer to the region. Late in
the night, the main focus for convection should shift further
north toward the I-20 corridor, and expect to see rain chances
diminish over the forecast area. Increased dewpoints will result
in above normal lows in the middle 70s.

Monday through Wednesday will see a much drier and warmer weather
pattern develop across the Gulf South. A strong upper level ridge
will become centered over the region, and a resulting increase in
subsidence will suppress convective development through the
remainder of the extended period. The subsidence will dry out the
mid-levels of the atmosphere, and precipitable water values should
fall to around 1.75 inches on average. However, there should
continue to be enough low level instability in place to overcome
the mid-level capping inversion during peak heating hours in the
afternoon, and have kept in a low end chance POP of around 30
percent through Wednesday to reflect this risk.

Thursday will see a deep pool of drier air advect in from the
east, and this will drop precipitable water values down to a low
1.10 inches on average. This deep pool of dry air will effectively
kill any rain chances, and have a dry, sunny, and warm forecast in
place. Temperatures should be well above average around 90 degrees
Thursday afternoon.

AVIATION...VFR to occasional MVFR category conditions will prevail
during the TAF forecast period outside of areas of showers and
thunderstorms. The convection will be most prevalent from mid
morning through the afternoon hours Thursday. /11/

MARINE...A weak front will continue to slowly slide towards
the coast over the next few days and this will generally lead to
light winds and direction will be variable through Friday. Heading
into the weekend a broad area of high pressure will slide east
across the eastern CONUS and this will lead to persistent easterly
winds all weekend and into next week. Off and on convection is
expected through the forecast. /CAB/

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for moderate to high risk of severe
         and/or excessive rain; direct tropical threats; Events
         of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  66  85  68 /  50  30  20  10
BTR  82  68  86  70 /  60  40  20  20
ASD  84  69  86  70 / 100  40  40  30
MSY  83  72  86  74 / 100  40  40  30
GPT  85  71  85  72 / 100  40  40  30
PQL  85  70  87  71 / 100  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Sep 27, 10:45 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1045 AM CDT Thu Sep 27 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280345-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1045 AM CDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. Main
concern will continue to be locally heavy rain. An additional
1 to 2 inches of rain will be possible today and tonight.
Isolated heavy rainfall could result in the localized flooding of
low lying and urban areas. A few of the thunderstorms may be
capable of producing gusty winds and dangerous lightning.
Waterspouts will be possible in the coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each day during
the period. A few of the thunderstorms may become locally strong
and produce gusty winds, frequent lightning and torrential
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 27, 11:31 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1131 AM CDT THU SEP 27 2018

LAZ069-271700-
Lower Plaquemines-
1131 AM CDT THU SEP 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PLAQUEMINES PARISH...

At 1128 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Venice to 15 miles northwest of Burrwood.
Movement was northeast at 10 mph.

Winds in excess of 30 mph and waterspouts are possible with these
storms.

Locations impacted include...
Boothville, Venice and Buras-triumph

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Dangerous cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2923 8949 2923 8952 2925 8950 2924 8955
      2939 8946 2938 8939 2933 8937 2936 8937
      2933 8935 2934 8927 2930 8924 2921 8927
      2918 8933 2919 8934 2914 8940 2914 8942
TIME...MOT...LOC 1628Z 211DEG 11KT 2930 8936 2907 8958

TD
Special weather statement, Sep 27, 12:19 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1219 PM CDT THU SEP 27 2018

LAZ069-271745-
Lower Plaquemines-
1219 PM CDT THU SEP 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 1218 PM CDT, a strong thunderstorm was located near Venice, or 30
miles southeast of Port Sulphur, moving northeast at 25 mph.

Winds in excess of 30 to 35 mph are possible with this storm.

Locations impacted include...
Boothville-venice, Boothville, Venice, Buras-triumph and Boothville
Asos.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2915 8927 2911 8933 2917 8931 2915 8938
      2924 8945 2940 8946 2939 8938 2933 8937
      2935 8937 2933 8920 2935 8920 2929 8914
      2927 8921 2919 8910 2915 8922 2915 8924
      2914 8918 2908 8928
TIME...MOT...LOC 1718Z 231DEG 23KT 2924 8931

KLG
Local storm report, Sep 27, 2:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     MARINE TSTM WIND 47 SE LEEVILLE          28.76N 89.66W
09/27/2018  M46 MPH          GMZ552             LA   AWOS

            A MESOWEST STATION MEASURED A MARINE WIND GUST OF 45 MPH
            ASSOCIATED WITH MARINE THUNDERSTORMS.

&&

MEGANWIL
Special weather statement, Sep 27, 2:42 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
242 PM CDT THU SEP 27 2018

LAZ050-072-272015-
Livingston-Southern Tangipahoa-
242 PM CDT THU SEP 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES...

At 242 PM CDT, a strong thunderstorm was located over Albany, or 7
miles west of Hammond, moving east at 15 mph.

Winds up to 30 to 35 mph are possible with this storm.

Locations impacted include...
Hammond, Ponchatoula, Independence, Albany, Springfield, Natalbany,
Robert, Killian and Tickfaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3032 9069 3060 9069 3070 9031 3044 9031
TIME...MOT...LOC 1942Z 253DEG 11KT 3053 9059

KLG
Special weather statement, Sep 27, 2:57 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CDT THU SEP 27 2018

LAZ049-050-057-058-072-272045-
Livingston-Ascension-Southern Tangipahoa-St. John The Baptist-St.
James-
257 PM CDT THU SEP 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOHN THE BAPTIST...
EAST CENTRAL ASCENSION...NORTHEASTERN ST. JAMES...SOUTHEASTERN
LIVINGSTON AND SOUTHEASTERN TANGIPAHOA PARISHES...

At 257 PM CDT, a strong thunderstorm was located 7 miles east of
Whitehall, or 15 miles southwest of Hammond, moving northeast at 20
mph.

Winds up to 30 to 35 mph are possible with this storm.

Locations impacted include...
Garyville and Killian.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3044 9031 3029 9031 3026 9033 3022 9040
      3017 9043 3008 9068 3032 9069
TIME...MOT...LOC 1957Z 242DEG 19KT 3031 9058

KLG
Special weather statement, Sep 27, 3:14 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT THU SEP 27 2018

LAZ039-040-071-072-272115-
Washington-Northern Tangipahoa-Southern Tangipahoa-St. Tammany-
314 PM CDT THU SEP 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
CENTRAL TANGIPAHOA AND SOUTHWESTERN WASHINGTON PARISHES...

At 313 PM CDT, a strong thunderstorm was located near Robert, or near
Hammond, moving northeast at 25 mph.

Winds in excess of 35 to 40 mph are possible with this storm.

Locations impacted include...
Hammond, Covington, Ponchatoula, Folsom, Springfield, Natalbany,
Robert, Enon and Tickfaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3052 9005 3038 9050 3042 9053 3068 9046
      3082 8999
TIME...MOT...LOC 2013Z 243DEG 20KT 3054 9039

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:49 AM CDTSpecial Weather StatementLIXLafourche26 min
Sep 27, 10:31 AM CDTSpecial Marine WarningLIX29 min
Sep 27, 10:37 AM CDTSpecial Marine WarningLIX38 min
Sep 27, 10:54 AM CDTSpecial Marine WarningLIX51 min
Sep 27, 11:10 AM CDTSpecial Marine WarningLIX50 min
Sep 27, 11:31 AM CDTSpecial Weather StatementLIXPlaquemines29 min
Sep 27, 12:19 PM CDTSpecial Weather StatementLIXPlaquemines26 min
Sep 27, 2:42 PM CDTSpecial Weather StatementLIXTangipahoa33 min
Sep 27, 2:57 PM CDTSpecial Weather StatementLIXSaint John the Baptist48 min
Sep 27, 3:05 PM CDTSpecial Marine WarningLIX25 min
Sep 27, 3:14 PM CDTSpecial Weather StatementLIXTangipahoa61 min
Sep 27, 3:41 PM CDTSpecial Weather StatementLIXSaint John the Baptist49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.